No relief with vitamin D for joint symptoms post menopause

Calcium + Vitamin D Does Not Reduce Joint Symptoms
Calcium + Vitamin D Does Not Reduce Joint Symptoms

HealthDay News -- Daily calcium and vitamin D supplements did not relieve the frequency or severity of joint symptoms in postmenopausal women, study findings indicate.

There no statistically significant differences for joint pain frequency (74.6% vs. 75.1%, P=0.79, respectively), joint swelling frequency (34.6% vs. 32.4%, P=0.29, respectively) or in severity scores for either outcome, among patient taking calcium and vitamin D supplements compared with placebo, Rowan T. Chlebowski, MD, PhD, from Harbor-UCLA Medical Center in Torrance, Calif., and colleagues reported in the Journal of the Academy of Nutrition and Dietetics.

They examined a 6% subgroup of 1,911 participants in the Women's Health Initiative who were assessed for serial joint symptoms, and assessed the affect of 1,000 mg calcium carbonate and 400 IU vitamin D-3 on pain and swelling using questionnaires at baseline and two years after randomization.

At baseline, total calcium and vitamin D intakes from diet and supplements as well as joint pain and swelling were similar between the two groups. Joint pain was reported by 73% of participants; 34% reported joint swelling.

After two years of follow-up, there were no statistically significant differences between the two groups for joint pain frequency, joint swelling frequency or in severity scores for either outcome, the researchers found.

A subgroup analyses suggested that study participants also using non-protocol calcium supplements at baseline may have less joint pain with supplement group randomization (interaction P= 0.02).

"Daily supplementation with 1,000 mg calcium carbonate and 400 IU vitamin D-3 in a randomized, placebo-controlled clinical trial setting did not reduce the self-reported frequency or severity of joint symptoms," the researchers concluded.


References

  1. Chlebowski RT et al. J Acad Nutr Diet. 2013; 113(10):1302-1310.
Loading links....
You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters